Thunderstorm Wind, Gosper
- When
- June 15, 5:00 PM CST
- Where
- Gosper County, Elwood
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $60,000
- Crop damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.600, -99.850
Several intense clusters of thunderstorms developed over western Nebraska and continually rolled into south-central Nebraska during the evening hours resulting in numerous high wind reports. There was considerable damage to a tin storage building in Elwood where much of the roof was ripped off.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Several intense clusters of thunderstorms developed over western Nebraska and continually rolled into south-central Nebraska during the evening hours resulting in numerous high wind reports. There was considerable damage to a tin storage building in Elwood where much of the roof was ripped off. There was also damage to combines housed within the storage building. There were numerous reports of trees down blocking roads and knocking out power in Kearney and Grand Island. Some of the trees fell on homes. Much of southwest Kearney lost power. There was an anhydrous leak near Shelton and there were also large trees down throughout Shelton with some falling on area homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 2:05 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
305 PM CDT THU JUN 15 2006
.SHORT TERM...EARLY ON...WINDS WILL REMAIN A PROBLEM. SEE NO REASON
TO BRING DOWN THE WIND ADVISORY NOW. WINDS STRUGGLING JUST A BIT WITH
SOME MIXING ISSUES DUE TO CLOUDS...BUT AN INCREASE IN H850 WINDS
AROUND 00Z SHOULD PROVIDE THAT EARLY EVENING TIME FRAME WITH THE
JUICE TO BE IN A LOW END WIND ADVISORY RANGE.
AT LAST MINUTE...HAVE INCLUDE ISOLATED/SCATTERED THUNDERSTORMS THIS
EVENING DUE TO DEVELOPING HIGH BASED CONVECTION NEAR GOODLAND.
40+ DEGREE DEWPOINT DEPRESSIONS FAVOR VERY LITTLE RAIN...AND
EXPECTED COVERAGE TO BE SPARSE. STRONG GUSTY WINDS WILL DRY
LOW LEVELS THE STORY.
THUNDERSTORMS LOOK LESS LIKELY TONIGHT...ESPECIALLY EARLY ON DUE
TO WARM MID LEVEL TEMPERATURES CAPPING THINGS OFF A BIT...AND
CLOUDS LIMITING WARMING. WEAK SURFACE BOUNDARY TO THE WEST OF THE
CWFA SHOWING SIGNS OF RETREATING...AND INITIALLY STORMS SHOULD
FIRE TO THE WEST. EXPECT THUNDERSTORMS TO ROLL NORTHEAST AT
FIRST...BUT GRADUALLY SHIFT EAST OVERNIGHT. KEPT THE HIGHEST
POPS IN THE NORTHWEST. SEVERE WEATHER LOOKS LIMITED TO LOCALIZED
WIND GUSTS.
FRIDAY COULD BE MORE ACTIVE...DEPENDING UPON JUST WHAT WE ARE
DEALING WITH IN THE MORNING. UPPER LOW IS A PRETTY GOOD SYSTEM
AND MOISTURE SHOULD BE A BIT BETTER. SHEAR LOOKS SUPPORTIVE AS
AS DOES A FAVORABLE JET STRUCTURE. NAM IS MUCH SLOWER AND FURTHER
WEST DURING THE DAY...AND THIS MAY IMPACT TEMPERATURES. AT ANY
RATE...LOOKS LIKE A GOOD BET FOR RAIN OVER MUCH OF THE CWFA...
AND PROBABLY A PERIOD OF SEVERE WEATHER...AND THUNDERSTORMS
ORGANIZE INTO A LINE AND POTENTIALLY STRONG WIND EVENT.
.LONG TERM...12Z SATURDAY THROUGH FRIDAY. PRIMARY FORECAST CHALLENGE
WAS IN REFINING PRECIPITATION OPPORTUNITIES AT THE BEGINNING AND
TOWARDS THE END OF THE FORECAST PERIOD.
AFTER A FEW STRONGLY CONSISTENT MODEL RUNS...CONFIDENCE IN FORECAST
FOR FIRST HALF OF THE PERIOD IS RATHER HIGH. HOWEVER...HAVE AVERAGE
CONFIDENCE AT BEST IN SECOND HALF OF PERIOD...ONCE AGAIN DUE TO
MODEL FLUCTUATIONS. OPERATIONAL MODELS AND VAST MAJORITY OF
ENSEMBLES SEEM TO HAVE A GOOD HOLD IN CUTTING OFF THE
SHORTWAVE...AND CLEARING THE CWFA TO THE SOUTH AND EAST BY EARLY
SUNDAY MORNING...WITH COLD FROPA BY MIDDAY SUNDAY. TAKING THE LEAD OF
THE GFS...UK AND GGEM...HAVE TONED DOWN POPS DRASTICALLY AFTER
SUNDAY MORNING. EXPECTATION IS THAT SKY COVER WILL DECREASE QUICKLY
SUNDAY AFTN ON THE BACKSIDE OF THE FRONT. WHOLEHEARTEDLY AGREE WITH
THE THINKING OF THE PREVIOUS SHIFT THAT COOLING BEHIND THE FRONT WILL
BE MEAGER AT BEST...AND GRIDS REFLECT AS SUCH.
NEXT WEEK HAS THE POTENTIAL TO BE QUITE WARM...ESP THE LATTER HALF.
RIDGE BEGINS BUILDING FROM CENTRAL AND SOUTHERN ROCKIES. H85 TEMPS
IN THE MID TO UPPER 20S CELSIUS ON WED/THU. BUMPED TEMPS A BIT BOTH
DAYS...WITH THE VERY REAL POSSIBILITY THAT THEY MAY HAVE TO GO
HIGHER IN THE COMING SHIFTS.
PINNING PRECIPITATION DOWN IN THE EXTENDED HAS BEEN A BIT MORE
DIFFICULT THAN I HAD ANTICIPATED. CURRENT THINKING (OF THE 12Z
OPERATIONAL GFS AT LEAST) HAS SFC FRNTL BNDRY REMAINING N OF THE
AREA...WITH CLOUD COVER AND PRECIP REMAINING NORTH INTO
THE N PLAINS. PREVIOUS MODEL RUNS HAD FAVORED A MORE COPIOUS AND
EXTENDED PERIOD OF RAINFALL. FOR NOW...HAVE CHOSEN TO ERR ON THE
SIDE OF CAUTION AND SIDE WITH DRIER PATTERN RECOGNITION OVER MODEL
SOLUTIONS...WITH THE IDEA THAT DAYS 6-7 BE MONITORED FOR MORE
CONSISTENT MODEL OUTPUT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ040-NEZ041-
NEZ047-NEZ048-NEZ049-NEZ061-NEZ062-NEZ063-NEZ064-NEZ073-
NEZ074-NEZ075-NEZ076-NEZ077-NEZ082-NEZ083-NEZ084-NEZ085-
NEZ086-NEZ087-NEZ082-NEZ073-NEZ019-NEZ047-NEZ040.
KS...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ005-KSZ006-
KSZ007-KSZ017-KSZ018-KSZ019.
&&
MLM/MAMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1206 PM CDT THU JUN 15 2006 NEZ039-046-060-072-161200- VALLEY-SHERMAN-DAWSON-GOSPER- 1206 PM CDT THU JUN 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA... MAINLY NORTHWEST OF A GREELEY TO ELWOOD LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EVENING HOURS. WIND GUSTS GREATER THAN 60 MPH APPEAR TO BE THE MAIN HAZARD. SOME HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LINGERING OVER THE AREA FRIDAY MORNING...AND THEN REDEVELOP FRIDAY AFTERNOON AND EVENING. AGAIN...SOME SEVERE STORMS ARE POSSIBLE...WITH WIND GUSTS OVER 60 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A SHORT TIME TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ040-041-047>049-061>064-073>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD- MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-PHELPS-KEARNEY-ADAMS-CLAY- FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 1206 PM CDT THU JUN 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...MAINLY SOUTHEAST OF A GREELEY NEBRASKA TO ELWOOD NEBRASKA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH THIS EVENING...AS SUSTAINED SOUTH WINDS OF 30 MPH GUST OVER 45 MPH AT TIMES. THE STRONGEST WINDS WILL LIKELY OCCUR BETWEEN 4 PM AND 8 PM TODAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE OUTLOOK AREA BY LATE EVENING...AND INTO OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY...A FEW STRONG TO SEVERE STORMS COULD PRODUCE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MORE SIGNIFICANT THUNDERSTORM EVENT APPEARS LIKELY FRIDAY AFTERNOON AND FRIDAY NIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP FRIDAY AFTERNOON...THEN ORGANIZE AND SPREAD EAST FRIDAY NIGHT. THE MAIN HAZARD WILL BE WIND GUSTS OVER 60 MPH...AND HAIL TO THE SIZE OF GOLF BALLS. COVERAGE IS EXPECTED TO BE FAIRLY WIDESPREAD OVER THE REGION... AND BENEFICIAL RAINFALL IS LIKELY. HOWEVER...SOME LOCALLY HEAVY RAINFALL OF AROUND 2 INCHES IS POSSIBLE...WHICH MAY LEAD TO A FEW LOCALIZED SPOTS OF LOW LAND FLOODING. THE MOST LIKELY AREA FOR HEAVY RAIN LOOKS TO BE ACROSS AREAS SOUTH AND EAST OF HASTINGS NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 509 PM CDT THU JUN 15 2006 NEZ082-152245- FURNAS- 509 PM CDT THU JUN 15 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS COUNTY... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BARTLEY TO 8 MILES NORTHWEST OF NORCATUR TO 5 MILES NORTH OF JENNINGS...AND MOVING NORTHEAST AT 40 MPH. * THUNDERSTORMS WILL BE NEAR... CAMBRIDGE AT 520 PM CDT... WILSONVILLE AT 525 PM CDT... HOLBROOK AT 535 PM CDT... HENDLEY AT 540 PM CDT... ARAPAHOE AT 545 PM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 542 PM CDT THU JUN 15 2006 NEZ072-082-152315- FURNAS-GOSPER- 542 PM CDT THU JUN 15 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HENDLEY...OR 25 MILES NORTH OF NORTON...AND MOVING NORTHEAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... ARAPAHOE AT 555 PM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HEINLEIN
The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520954, 5520955, 5520956, 5520957, 5520958, 5520959, 5520960, 5520961, 5520962.